Mix-ups Between Spouses' Medications Could be Harmful
A consumer has prevented serious harm to herself and her spouse by questioning unusual side effects to her medication.
The consumer had requested two refill prescriptions from the pharmacy. The first refill was for warfarin,
a blood thinner that had been prescribed for the consumer. The second refill was for trazodone, a
medication that may cause drowsiness, prescribed for the consumer's spouse.
A few days after picking up the prescriptions, the consumer was feeling unusually tired and drowsy.
Meanwhile, her spouse was not sleeping as well as usual. The consumer called the pharmacy to ask if
the prescriptions had been filled with different brands of warfarin and trazodone, or if the wrong
medications had been dispensed.
The pharmacy investigated and discovered that a medication error had occurred. The labels on the
spouses' medications had been switched when the medications were being refilled. The container
labelled as the consumer's warfarin actually contained trazodone, while the container labelled as the
spouse's trazodone actually contained warfarin. Even though checks were in place at the pharmacy, the
error was not noticed.
Although these consumers did not suffer serious harm during the short time they were taking the wrong
medications, mistakes with warfarin can be very serious. People taking warfarin need to have regular
blood tests to make sure that they are getting just the right amount of the medication. If the dose of
warfarin is too low or scheduled doses are missed, a blood clot can occur. On the other hand, taking too
much warfarin, or taking warfarin that is not prescribed, can cause bleeding. It was fortunate that these
consumers took note of the unusual side effects they experienced and contacted the pharmacy before a
serious problem occurred.
This type of medication incident does not happen very often, but it is always a good idea to check your
prescriptions when you pick them up from the pharmacy. For example:
- Check the names on the containers to verify that any medications you are given are intended for you.
- Look at the contents of each container to make sure it contains the medication you were expecting.
- Review each prescription with your pharmacist.
If you notice any unexplained changes in the appearance, packaging or directions of a refill prescription,
ask your pharmacist to explain the changes.
Learn about the possible side effects of the medications you are taking. If you experience any
unexpected side effects or symptoms, contact your pharmacist or doctor.
At home, take care not to mix-up medications belonging to different family members. In addition to
checking the label before taking medication, some consumers find it helpful to store each family
member's medication safely in separate baskets, or in different locations.
This report to SafeMedicationUse.ca shows how an involved consumer can prevent harm from
medication errors. Also, as a result of investigating the medication incident, the pharmacy has changed
the way they dispense prescriptions, and has put a system in place to alert pharmacy personnel when the
prescriptions of two or more family members are being filled at the same time.
Have you ever wondered why the pharmacist sometimes asks you questions about your medication?
ISMP Canada has received a comment from a consumer who used to get annoyed when
picking up prescriptions from the pharmacy. The consumer did not understand why the
pharmacist asked so many questions, or why the pharmacist opened the containers to
show the medication to the consumer.
Your pharmacist wants to be sure that you are receiving the correct medication and that
you get the most benefit from it. Asking why you are taking each medication and
showing you the appearance of each medication are examples of things your pharmacist
may do to ensure that your prescriptions have been filled correctly and that you
understand how to take them.
The consumer now understands how these steps may help prevent a medication error.